-- Robert Preidt
WEDNESDAY, Nov. 28 (HealthDay News) -- The widely used heart
drug digoxin is associated with an increased risk of death in
people with the common heart rhythm disorder know as atrial
fibrillation, a new study finds.
Researchers analyzed data from more than 4,000 patients with
atrial fibrillation and found that digoxin was associated with a 41
percent increased risk of death from all causes, a 35 percent
increased risk of death from cardiovascular causes, and a 61
percent increased risk of death from problems with the rate and
rhythm of the heartbeat.
The findings mean that among patients with atrial fibrillation
who take taking digoxin -- compared to those not taking digoxin --
one additional patient out of six will die from any cause over five
years, one additional patient out of eight will die from
cardiovascular causes, and one additional patient out of 16 will
die from arrhythmias, the study authors said.
The study, led by Samy Claude Elayi, an associate professor of
medicine at the Gill Heart Institute at the University of Kentucky,
was published online Nov. 28 in the
European Heart Journal.
Digoxin is found naturally in the foxglove plant, from which it
is extracted. The drug helps the heart beat more strongly and with
a more regular rhythm and is commonly used in both atrial
fibrillation patients and heart failure patients. However, while
the use of digoxin has been widely studied in heart failure
patients, there's been a lack of data about its use in patients
with the irregular heartbeat, according to the study authors.
They said their findings call into the question the widespread
use of digoxin in atrial fibrillation patients.
"These findings mean that physicians should try to control a patient's heart rate by using alternatives as a first line, such as beta-blockers or calcium blockers; if digoxin is used, use a low dose with careful clinical follow-up, evaluate potential drug interactions when starting new medications, and monitor digoxin levels," the authors said "Patients should be aware of potential toxicity and see their physicians immediately in specific clinical situations, for instance if they experience palpitations or syncope (fainting), as those may precede arrhythmic death," they added.
The mechanism by which digoxin increased the risk of death in
atrial fibrillation patients is unclear. And while the study noted
an association between digoxin use and increased death risk in
these patients, it could not prove a cause-and-effect
"Deaths from classic cardiovascular causes, whether due to arrhythmia or not, can partly but not entirely explain [the relationship]," Elayi and his colleagues wrote. "This suggests there must be some additional mechanism that remains to be identified."
The U.S. National Heart, Lung, and Blood Institute has more
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.